|Changing Meds to Avoid PI Complications -- 2nd Opinion please
Aug 30, 2000
I have been on Combivir/Crixivan since Feb. /98. When I started VL was 98000 and CD4 was 484. By June/98 VL was <400 and CD4 was 700. These results have remained constant to date and any side effects I might have(occasional loose stools,joint aches , mild tingling in feet) are well tolerated . I am 49 yo.
I am concerned about long term use of Crixivan but don't want to rock the boat either. My triglycerides became initially very high(twice base line)and cholesterol was on the very high side of normal.My BP was 150/100. There is a history of diabetes in my family. I began to put on the dreaded Crix-belly and my weight increased by 20 lbs. during the first 12-18 months
During the last year,through exercise,nutrition/diet and anti-oxidant supplements I have managed to loose the extra weight,brought my triglycerides/cholesterol to reasonable(high normal range) and lowered my BP to 115/70. But it is a constant struggle requiring 15-20 hours of gym time and a very resticted but well balanced diet.A great deal of this information was gathered from your web site and I thank you for it.
I worry about the long term effects of Crixivan and /or other PIs,(diabetes,liver /kidney problems,cholesterol/triglicerides ), especially should I for some reason not be able to keep up such a stenuous regeme.And of course the 3xday dosing is difficult.
When I last visited my specialist he had mentioned that I might consider changing to a non-nuke/nuke drug combo like Combivir/viramune and dropping the PI, but that he had only tried this on a few patients to date. What is your experience with such a medication change ? What are the side effects of Viramune( I have read about sustiva but am concerned about some of the side effects) Thank you for your time and this forum.
| Response from Dr. Young
You ask some very important questions. The long-term complications of HIV treatment is a very important issue; switching from a successful regimen to another requires a careful assessment of risks and benefits. If you have tolerated your regimen this long with excellent virologic suppression, you are likely to continue to do well for a long period of time on your current regimen. My first recommendation is to stay with what is working. You also raise a commonly held belief that protease inhibitors cause the abdominal enlargements ("Crix-belly" or "protease paunch"). There is now substantial information that implicates multiple risk factors for this unfortunate complication, not just PIs. They include time since your lowest CD4 count, total time on treatment and your age and gender. While much work continues in this field; we still don't have conclusive evidence that PIs are the cause; indeed studies that switch patients from PIs to NNRTIs have not shown any significant reversal in the syndrome. -BY
Benjamin Young, M.D., Ph.D.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- White Bumps On Penis Could I Have Acute HIV Infection
- HIV Risk After Sex With A Prostitute
- AIDS Infection Risk Blowjob From A Prostitute
- Anal Warts After Kissing Cold Sore Worried I Have HIV
- Itchy Red Spots After Kissing Stripper Sign Of HIV AIDS
- Itchy Red Spots After Receiving Head Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.